What is true is that there have been reports of dizziness/tinnitus after vaccination
A claim that the World Health Organization (WHO) recently stated that tinnitus, i.e. a ringing or buzzing in the ears, is “one of the new side effects of the vaccine” is currently circulating on social media and some Latin American mainstream media outlets.
This claim is MISLEADING. The WHO “has not established a causal link between covid-19 vaccination and the cases of tinnitus/dizziness”, as the communication office of the same organization told Verificat. What is true is that there have been reports of dizziness/tinnitus after vaccination against covid-19, which is why “it has been included as a possible side effect for some products as a precautionary measure”, states the international organization. This fact has also been confirmed to Verificat by the press department of the European Medicines Agency (EMA).
According to the WHO, one of the new side effects of the [covid-19] vaccine is this hearing condition [tinnitus]
According to various studies, the Vaccine Adverse Event Reporting System (VAERS) reported in September 2021 over 12,000 cases of tinnitus that occurred following administration of the covid-19 vaccine. However, as the WHO’s own office points out to Verificat, “no causal link has been established between covid-19 vaccination and the cases of tinnitus/dizziness”, although the EMA insists that such a causal link is “a reasonable possibility”.
Given that the cases of tinnitus have been reported via VAERS, which is a passive reporting system that “relies on individuals to send in reports of their experiences”, as we explained here, it cannot be asserted, for the time being, that tinnitus is causally linked to the covid-19 vaccine. Nonetheless, the WHO recommended investigating tinnitus as a side effect of the vaccines in its first newsletter of 2022. And, in fact, the EMA decided to investigate following the WHO’s recommendations, publishing detailed information about the safety of this vaccine (1,2).
As a result of this study, on 5 August 2021, the Pharmacovigilance Risk Assessment Committee (PRAC) of the EMA “concluded that the cases of dizziness and tinnitus (ringing or other noises in one or both ears) were linked to the administration of COVID-19 vaccine Janssen (viral vector-based vaccine)”. What’s more, it recommended including this side effect [tinnitus] in the vaccine package insert, currently considering it a rare side effect of the formula – it can affect 1 in every 1,000 people. Janssen affirmed in an email to Verificat that “the probability of experiencing this side effect [tinnitus] is low”.
One year later, the EMA also added tinnitus as a possible adverse reaction of covid-19 vaccination via the AstraZeneca shot, also a viral vector-based vaccine. The effect was added to the “uncommon” frequency category, which is to say it occurs in less than 1 in every 100 people vaccinated.
Tinnitus as a side effect of other vaccines
Other regulatory agencies have also added tinnitus as a potential adverse effect of other vaccines that have been administered against covid-19 elsewhere in the world. For example, Australia TGA updated the product information document for Novavax last January, which has hardly been used in Spain, adding tinnitus as a potential adverse effect. What’s more, even though cases of tinnitus have been reported following administration of the mRNA vaccines, they were not included as a potential adverse reaction in this type of vaccine.
In any case, as president of the Spanish Association of Vaccinology (Asociación Española de Vacunología, or AEV) Jaime Jesús Pérez told Verificat: “We must always bear in mind the risk-benefit balance, and the benefit [of getting vaccinated] is greater than the possible adverse reaction”. We must also remember that the covid-19 vaccines do not prevent the population from developing other diseases, so the reports alone are not a guarantee of any adverse effect.